Drug Interaction Between Idelalisib and Diazepam Resulting in Altered Mental Status and Respiratory Failure
In recent years, several new oral anticancer drugs have been approved, many via an accelerated approval process. These new agents have the potential for drug interactions, but lack of familiarity with these drugs by clinicians may increase the risk for drug interactions. We describe an interaction between the new anticancer agent idelalisib (CYP 3A4 inhibitor) and diazepam (CYP 3A4 substrate) that resulted in altered mental status and type II respiratory failure resulting in hospitalization. After discontinuation of both agents, the patient recovered quickly. Idelalisib was reinitiated after discharge. Lorazepam was substituted for diazepam since it is not metabolized via CYP 3A4. Both agents were tolerated well thereafter. This interaction was only flagged by two of four commonly used drug interaction databases. Clinicians should exercise caution with initiating new oral anticancer agents and consider the potential for drug interactions without solely relying on drug interaction databases.
Bossaer, John B.; and Chakraborty, Kanishka. 2016. Drug Interaction Between Idelalisib and Diazepam Resulting in Altered Mental Status and Respiratory Failure. Journal of Oncology Pharmacy Practice. Vol.23(6). 470-472. https://doi.org/10.1177/1078155216653705 ISSN: 1078-1552